North Dakota, 2004

Hail in North Dakota, July 27, 2004

July 27, 2004 · NWS BIS · 1 event in 1 county or zone

Large hail reports received from 1 W Mandan, Mandan, and 1 N of Mandan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Large hail reports received from 1 W Mandan, Mandan, and 1 N of Mandan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 27, 1:50 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 1:50 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT TUE JUL 27 2004

.SHORT TERM...
A COLD FRONT OVER CENTRAL NORTH NORTH DAKOTA HAS SLOWED CONSIDERABLY
THIS AFTERNOON. A FEW THUNDERSTORMS ARE DEVELOPING ALONG THE
FRONT...AND SOME SEVERE STORMS ARE POSSIBLE IN THE INCREASING
SHEAR AHEAD OF THE FRONT. THE ETA AND GFS INCREASE THE SPEED OF THE
FRONT THIS EVENING...AND THE FRONT SHOULD BE OUT OF THE FORECAST
REGION EARLY WEDNESDAY MORNING. A COLD UPPER TROUGH WILL CAUSE A
CHANCE OF SHOWERS BEHIND THE FRONT TONIGHT AND WEDNESDAY. THEN A
NORTHWEST UPPER FLOW WILL CAUSE DRY WEATHER WITH BELOW NORMAL
THURSDAY AND FRIDAY.

.LONG TERM...
SATURDAY THROUGH TUESDAY...ZONAL FLOW H500 PATTERN WITH WEAK RIDGING
OVER THE WESTERN US BY SUNDAY...MOVING INTO THE PLAINS BY MONDAY. A
SURFACE LOW ON THE LEESIDE OF THE ROCKIES DEVELOPED BY THE GFS MOVES
TO EASTERN MONTANA/WYOMING ON MONDAY AND INTO THE WESTERN DAKOTAS BY
TUESDAY MORNING. WOULD EXPECT A MID LEVEL CAP WITH THIS FEATURE AND
GFS HINTS AT THIS WITH A THERMAL RIDGE. CAPS USUALLY BREAK DOWN IN
THE EVENING...BUT SEE NO STRONG VORT ENERGY OR REAL SHORTWAVE IN THE
H500 FLOW. SO HAVE KEPT ANY PRECIP MENTION OUT FOR NOW FOR MONDAY
NIGHT/TUESDAY. SHOULD NEXT FEW MODEL RUNS SHOW A STRONGER FEATURE TO
SET OFF THUNDER...MAY ADD PRECIP FOR MONDAY NIGHT IN LATER FORECASTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

VINING/LM
Hazardous weather outlook, Jul 27, 3:20 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT TUE JUL 27 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280919-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
420 AM CDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS
OVER WESTERN AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Bismarck radar (KBIS), 14 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morton

When
July 27, 5:20 PM CST to 5:26 PM CST
Where
Morton County, 1 mi W of Mandan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.833, -100.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412482.